Alert archive / Iowa / Wind Advisories in 2008
Wind Advisory 10, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at May 24, 2008, 9:27 AM CDT for 8 counties in Iowa. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2008, 9:27 AM CDT (14:27 UTC)
- Expired
- May 24, 2008, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Cass County, IA, Clarke County, IA, Decatur County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDMX 241427 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 927 AM CDT SAT MAY 24 2008 ...GUSTY WINDS EXPECTED THIS MORNING... IAZ070-071-081>083-092>094-241700- /O.NEW.KDMX.WI.Y.0010.080524T1427Z-080524T1700Z/ CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...CORNING... CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON 927 AM CDT SAT MAY 24 2008 ...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON CDT TODAY. GUSTY SOUTHEAST WINDS TO AROUND 30 MPH WITH GUST TO 50 MPH ARE EXPECTED TO CONTINUE LATE THIS MORNING. THE WINDS SHOULD DIMINISH TO 15 TO 25 MPH BY EARLY AFTERNOOON. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ JOHNSON
1 follow-up statement
000 WWUS73 KDMX 241707 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1207 PM CDT SAT MAY 24 2008 IAZ070-071-081>083-092>094-241815- /O.EXP.KDMX.WI.Y.0010.000000T0000Z-080524T1700Z/ CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...CORNING... CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON 1207 PM CDT SAT MAY 24 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WIND SPEEDS DECREASED TO 15 TO 25 MPH WITH GUSTS TO 30 MPH BY MIDDAY. EXPECT SOUTHEAST WINDS OF 15 TO 25 MPH THIS AFTERNOON...BUT STRONGER WINDS ARE NOT EXPECTED. THEREFORE...THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 24, 3:30 AM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, May 24, 3:30 AM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT SAT MAY 24 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... ONGOING EARLY MORN CONVECTION ASSOC W/ GOOD THETA-E ADVECTION SHOULD PERSIST PAST 12Z...ESPECIALLY ACROSS CENTRAL AND SWERN AREAS. INSTABILITY AND WAA ARE LIMITED FURTHER NE SO IT IS DIFFICULT TO DETERMINE HOW FAR STORMS WILL BE ABLE TO PROGRESS ACROSS CWA...HOWEVER THUS FAR THEY HAVE SHOWED ONLY MINIMAL SIGNS OF SLOWING DOWN. VERY LARGE LOW PRESSURE SYSTEM REMAINS OVER ROCKIES WITH SURFACE LOW SPINNING UP OVER ERN WY/WRN NE THIS MORNING...AND 500 MB SHORTWAVE MOVING UP THE HIGH PLAINS. MEANWHILE...SURFACE HIGH PRESSURE SLIDING SE TOWARD MI WILL COMBINE W/ THE LOW TO KEEP US IN DECENT ESE FLOW. WITH CLOUDS SPREADING IN FROM THE SW THIS MORNING TEMPS WILL BE HELD DOWN SOMEWHAT...ALTHOUGH NOT AS LOW AS YESTERDAY...AND HAVE DROPPED MAXES A FEW DEGREES TO ACCOUNT FOR THIS. THIS AFTERNOON/EVENING 850MB WINDS IN WESTERN IA WILL TURN AROUND TO SOUTHERLY ALLOWING GOOD MOISTURE/THETA-E ADVECTION COINCIDENT W/ SHORTWAVE PASSING NEAR NW IA...RESULTING IN THUNDERSTORMS AND QUITE POSSIBLY SVR WX OCCURRING IN THAT AREA. WHILE MOST OF THE ACTION WILL REMAIN WEST OF OUR CWA...THERE IS A CHANCE THAT WESTERN PORTIONS COULD BE AFFECTED SHORTLY BEFORE 00Z. CAPPED POPS AROUND 30 IN THE WEST DUE TO UNCERTAINTY AS TO HOW MUCH CONVECTION WILL MAKE IT IN BEFORE 00Z AS OPPOSED TO LATER. .LONG TERM /TONIGHT THROUGH FRIDAY/... EXPECT ONGOING CONVECTION NEAR WESTERN PORTIONS OF THE CWA THIS EVENING AS UPPER LOW DRIFTS ACRS THE NORTHERN HIGH PLAINS. CONVECTION WL PUSH GRADUALLY EAST OVERNIGHT AS AXIS OF BEST MOISTURE TRANSPORT PASSES ACRS THE MISSOURI RIVER VALLEY AND INTO IA AND MN DURING THE OVERNIGHT. HAVE CONTINUED HIGH CHANCE TO LIKELY POPS ACRS MUCH OF THE CWA WITH BEST THREAT ACRS THE NORTH NEAREST UPPER SUPPORT. MAY ALSO SEE A FEW SEVERE STORMS EARLY IN THE EVENING WITH ANY THREAT FROM HAIL OR WINDS. WL LIKELY SEE SOME LINGERING PCPN ON SUNDAY MORNING BEFORE PCPN COMES TO AN END. CENTRAL IA WL THEN BE IN THE WARM SECTOR ON SUNDAY WITH DECENT SOUTHERLY WINDS ADVECTING AMPLE MOISTURE ACRS THE STATE. WL SEE QUICK DESTABILIZATION DURING THE DAY AS TEMPS RISE NICELY WITH THERMAL RIDGE OVERHEAD. WL SEE MLCAPES IN EXCESS OF 2500 J/KG BY AFTERNOON ALONG WITH 0-6KM BULK SHEAR VALUES OF +40KTS. EXPECT INITIATION BY LATE AFTERNOON SOMEWHERE IN WESTERN IA NEAR A MOISTURE DISCONTINUITY. ALL MODES OF SEVERE WEATHER WL BE POSSIBLE GIVEN INSTABILITY AND SHEAR PARAMETERS INCLUDING A FEW TORNADOES. EVENT WL LIKELY TRANSITION TO A HEAVY RAIN EVENT LATER SUNDAY NIGHT INTO MONDAY AS BOUNDARY GRADUALLY PASSES THROUGH THE STATE. AT THIS POINT...APPEARS THE SOUTHERN HALF OF IA IS UNDER BEST THREAT FOR THE HEAVIEST RAIN AND CURRENT ESF HAS THIS HANDLED FAIRLY WELL. WL CONTINUE TO SEE THREAT OF PCPN INTO MONDAY AND TUESDAY...PRIMARILY ACRS SOUTHERN HALF OF IA AS FRONT SLOWLY PROGRESSES INTO MISSOURI. HAVE DONE LITTLE IN THE WAY OF CHANGES DURING THESE PERIODS. && .AVIATION...24/12Z RAIN/THUNDERSTORMS WILL AFFECT KDSM FOR THE NEXT COUPLE HOURS...AND KOTM FOR MOST OF THE MORNING...WITH VFR CONDITIONS IN THE NORTH DURING THAT TIME. TOWARD MIDDAY MVFR CIGS WILL BEGIN TO MOVE IN...PERSISTING THROUGH THE AFTERNOON. CONVECTION WILL AFFECT THE AREA AGAIN TONIGHT...WITH TIME OF INITIATION DIFFICULT TO PIN DOWN ATTM BUT PROBABLY AFTER 00Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...COGIL SHORT TERM/AVIATION...LEE/RUSSELL
Hazardous weather outlook, May 24, 5:39 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CDT SAT MAY 24 2008 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 251100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 539 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS WESTERN IOWA LATE THIS AFTERNOON AND TRACK EAST DURING THE EVENING AND OVERNIGHT. A FEW OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH OF HIGHWAY 30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO MONDAY NIGHT. IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 082>086-093>097-251100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION- CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 539 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH HEAVY RAINS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH OF HIGHWAY 30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO MONDAY NIGHT. CC
In the hours before
Local storm report, May 24, 8:46 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 AM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND GST PERRY 41.84N 94.10W
05/24/2008 M59 MPH DALLAS IA AWOS
OBSERVATION
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:51 PM CDT | River Flood Warning | DMX | Lucas | 25 hr |
| May 24, 3:49 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more | 39 hr |
| May 24, 5:11 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.